Illinois, 2009

Frost and Freeze in Illinois, April 7, 2009

April 7, 2009 · NWS PAH · 9 events in 9 counties and zones

Unseasonably cold air was ushered into the region on northwest winds between low pressure over New England and high pressure over the Plains. Low temperatures were around 32 degrees.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Unseasonably cold air was ushered into the region on northwest winds between low pressure over New England and high pressure over the Plains. Low temperatures were around 32 degrees. The freeze was mainly along and west of Interstate 57.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 7, 2:40 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 7, 2:40 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
340 AM CDT TUE APR 7 2009

.DISCUSSION...
CLOUDS WILL CLEAR COMPLETELY OUT OF THE PAH FORECAST AREA BETWEEN
BY 14Z. WITH MANY AREAS CLEAR BEFORE SUNRISE...TEMPS MAY DIP TO
THE FREEZING MARK...SO WILL LET THE FREEZE WARNING RUN ITS COURSE.
CU RULE WITH NAM SHOWS NO CLOUDS TODAY...WHILE GFS SHOWS
SCATTERED WEST TO BROKEN EAST. WENT WITH CLEAR THIS MORNING THEN
MOSTLY CLEAR FOR THIS AFTERNOON TO ACCOUNT FOR A LITTLE CU
DEVELOPMENT. WINDS WILL CONTINUE TO BE A GUSTY FROM THE NORTHWEST
TODAY...DIMINISHING TO 5 KTS OR LESS BY 03Z AND GRADUALLY TURNING
TO THE SOUTH BY DAYBREAK WEDNESDAY MORNING. TEMPERATURES ARE
LIKELY TO DIP NEAR THE FREEZING MARK...AND WILL KEEP THE FREEZE
WATCH FOR TONIGHT AND LET THE DAY SHIFT DETERMINE JUST HOW COLD WE
WILL GET.

TEMPERATURES WILL REBOUND QUITE A BIT WEDNESDAY WITH THE SOUTH
WINDS...CLIMBING BACK TO NEAR SEASONAL READINGS. MILD CONDITIONS
WILL CONTINUE INTO WEDNESDAY NIGHT AS CLOUDS BEGIN TO INCREASE
FROM THE WEST AHEAD OF OUR NEXT WEATHER SYSTEM.

GFS IS FASTER THAN THE NAM AT SPREADING PRECIP CHANCES INTO THE
PAH FA...WITH GFS SHOWING LIGHT QPF IN WESTERN PORTIONS OF THE FA
ALREADY THURSDAY MORNING...WHILE NAM SHOWS NO APPRECIABLE QPF
BEFORE 00Z FRIDAY. ECMWF SPREADS QPF ACROSS THE AREA THROUGH THE
THURSDAY...AND THE ECMWF AND GFS HAVE BEEN FAIRLY CONSISTENT WITH
THE TIMING OF THE ONSET OF PRECIP.  WENT WITH CHANCE POPS FOR
THE WESTERN HALF OF THE FA THURSDAY MORNING...INCREASING TO LIKELY
POPS EVERYWHERE THURSDAY AFTERNOON...THOUGH HIGHER ACROSS
NORTHWEST PORTIONS ALONG AND NORTH OF THE WARM FRONT. BY THURSDAY
NIGHT...ALL THREE MODELS SHOW DECENT QPF ACROSS THE ENTIRE
REGION WITH THE APPROACH OF THE SURFACE LOW...SO INCREASED POPS TO
CATEGORICAL ACROSS THE NORTHWEST TWO THIRDS OF THE AREA...AND WENT
LIKELY IN THE SOUTHEAST.

CONTINUED LIKELY POPS INTO FRIDAY AS THE LOW MOVES ACROSS THE
REGION. BOTH GFS AND ECMWF SHOW QPF LINGERING ACROSS EASTERN AREAS
INTO FRIDAY NIGHT...AND WENT WITH CHANCE TO SLIGHT CHANCE POPS FOR
THE EASTERN TWO THIRDS OF THE FA. DRY AND MILD CONDITIONS WILL
RETURN FOR SATURDAY ALONG WITH PLENTY OF SUNSHINE. CLOUDS WILL
BEGIN TO INCREASE LATE SATURDAY NIGHT WITH BOTH GFS AND ECMWF
SHOWING A SIGNIFICANT LOW PRESSURE SYSTEM APPROACHING THE MIDDLE
MISSISSIPPI AND LOWER OHIO VALLEYS...WHICH WILL LIKELY MAKE FOR A
WET EASTER FORECAST IF THE MODELS CONTINUE WITH THE CURRENT TIMING.
WILL HAVE TO CONTINUE TO MONITOR THE TIMING/STRENGTH OF THIS
SYSTEM OVER THE NEXT FEW MODEL RUNS.

FOR NEAR TERM TEMPS...LEANED MORE TOWARD THE WARMER MET GUIDANCE
FOR TODAY WITH PLENTY OF SUNSHINE TO HELP BOOST TEMPERATURES. FOR
TONIGHT...LEANED MORE TOWARD THE COOLER MET VALUES. WENT CLOSE TO
WARMER MET VALUES FOR WEDNESDAY NIGHT AND THURSDAY. IN THE
EXTENDED...MADE SOME MINOR TWEAKS AND STAYED WITHIN A FEW DEGREES
OF LATEST MEX GUIDANCE.

&&

.AVIATION...
VFR CEILINGS WILL PREVAIL OVERNIGHT...AND THERE MAY BE A FEW
SPRINKLES OR FLURRIES FROM TIME TO TIME. GUSTY NORTHWEST WINDS WILL
SLACKEN OFF TO AROUND 10 KNOTS LATER TONIGHT...BUT WILL BECOME GUSTY
20 TO 25 KTS ONCE AGAIN ON TUESDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FREEZE WATCH FROM LATE TONIGHT THROUGH WEDNESDAY MORNING FOR
     BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
     DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
     LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
     KY-WEBSTER.

     FREEZE WARNING UNTIL 9 AM CDT THIS MORNING FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...FREEZE WATCH FROM LATE TONIGHT THROUGH WEDNESDAY MORNING FOR
     BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

     FREEZE WARNING UNTIL 9 AM CDT THIS MORNING FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FREEZE WATCH FROM LATE TONIGHT THROUGH WEDNESDAY MORNING FOR
     ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-
     JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION
     IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

     FREEZE WARNING UNTIL 9 AM CDT THIS MORNING FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...FREEZE WATCH FROM LATE TONIGHT THROUGH WEDNESDAY MORNING FOR
     GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

     FREEZE WARNING UNTIL 9 AM CDT THIS MORNING FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&

PUBLIC...RST
AVIATION...GM
Hazardous weather outlook, Apr 7, 3:21 AM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
421 AM CDT TUE APR 7 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
421 AM CDT TUE APR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES WILL BOTTOM OUT NEAR THE FREEZING MARK OVER MUCH OF
THE AREA TUESDAY NIGHT. PLEASE SEE THE FREEZE WATCH FOR MORE
DETAILS.

IN ADDITION...MINOR FLOODING WILL CONTINUE NEAR THE CONFLUENCE OF
THE OHIO AND MISSISSIPPI RIVERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR THURSDAY
AND THURSDAY NIGHT OVER MUCH OF SOUTHEAST MISSOURI. OTHERWISE...
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE REGION
THURSDAY THROUGH FRIDAY. LOCALLY HEAVY RAINFALL WILL BE THE
PRIMARY CONCERN EAST OF THE MISSISSIPPI RIVER...BUT A FEW SEVERE
THUNDERSTORMS CANNOT BE RULED OUT AT THIS TIME.

MINOR FLOODING IS FORECAST NEAR THE CONFLUENCE OF THE OHIO AND
MISSISSIPPI RIVERS...AND ALONG PORTIONS OF THE WHITE AND WABASH RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CLOSELY MONITOR THE FORECAST FOR THUNDERSTORMS
THURSDAY THROUGH FRIDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 frost/freeze. Local standard time, as filed.

Frost/Freeze, Alexander

When
April 7, 4:00 AM CST to 6:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Frost/Freeze, Franklin

When
April 7, 4:00 AM CST to 6:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Frost/Freeze, Jackson

When
April 7, 4:00 AM CST to 6:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Frost/Freeze, Jefferson

When
April 7, 4:00 AM CST to 6:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Frost/Freeze, Johnson

When
April 7, 4:00 AM CST to 6:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Frost/Freeze, Perry

When
April 7, 4:00 AM CST to 6:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Frost/Freeze, Pulaski

When
April 7, 4:00 AM CST to 6:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Frost/Freeze, Union

When
April 7, 4:00 AM CST to 6:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Frost/Freeze, Williamson

When
April 7, 4:00 AM CST to 6:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Frost/Freeze
Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160282, 160283, 160284, 160285, 160286, 160287, 160288, 160289, 160290.